Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 20, 2014, 10:17 PM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 10:17 PM CST (04:17 UTC)
- Expired
- Feb 20, 2014, 11:15 PM CST
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 10:35 PM CST | TSTM WND DMG | Dunlap, TN | REPORTS OF TREES DOWN ACROSS THE COUNTY. |
| Feb 20, 11:25 PM CST | TSTM WND DMG | South Pittsburg, TN | *** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
| Feb 20, 11:25 PM CST | TSTM WND DMG | South Pittsburg, TN | SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 9:47 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
398
WUUS54 KMRX 210417
SVRMRX
TNC007-115-153-210515-
/O.NEW.KMRX.SV.W.0004.140221T0417Z-140221T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 1115 PM CST
* AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES SOUTHWEST OF MCMINNVILLE TO 29 MILES SOUTHWEST OF
SEWANEE...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JASPER...DUNLAP...PIKEVILLE...MONTEAGLE...SOUTH PITTSBURG...
WHITWELL...ORME...HALETOWN (GUILD)...CAGLE...GRIFFITH CREEK...
MARTIN SPRINGS...OLD CUMBERLAND...POWELLS CROSSROADS...
CARTWRIGHT...MOUNT CREST...PALIO...LONE OAK...MELVINE AND BRAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM WITH A HISTORY OF PRODUCING WIND DAMAGE.
IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3529 8571 3533 8556 3538 8550 3554 8560
3557 8543 3577 8525 3577 8492 3557 8511
3554 8510 3550 8514 3547 8512 3545 8517
3516 8538 3506 8537 3500 8544 3498 8548
TIME...MOT...LOC 0416Z 240DEG 49KT 3555 8590 3488 8623
$$
DGS3 follow-up statements
563
WWUS54 KMRX 210433
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM CST THU FEB 20 2014
TNC007-115-153-210515-
/O.CON.KMRX.SV.W.0004.000000T0000Z-140221T0515Z/
SEQUATCHIE TN-BLEDSOE TN-MARION TN-
1033 PM CST THU FEB 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR MARION...BLEDSOE AND SEQUATCHIE COUNTIES...
AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF CAGLE TO 11 MILES
WEST OF ORME...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
MCMINNVILLE TO 16 MILES WEST OF BRIDGEPORT...MOVING NORTHEAST AT 55
MPH.
LOCATIONS IN THE WARNING INCLUDE...
JASPER...DUNLAP...PIKEVILLE...SOUTH PITTSBURG...WHITWELL...ORME...
CAGLE...GRIFFITH CREEK...HALETOWN (GUILD)...OLD CUMBERLAND...MARTIN
SPRINGS...CARTWRIGHT...MOUNT CREST...POWELLS CROSSROADS...PALIO...
LONE OAK...MELVINE AND BRAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3529 8571 3533 8556 3538 8550 3554 8560
3557 8543 3577 8525 3577 8492 3557 8511
3554 8510 3550 8514 3547 8512 3545 8517
3516 8538 3506 8537 3500 8544 3498 8548
TIME...MOT...LOC 0432Z 244DEG 53KT 3567 8561 3500 8595
$$
DGS092
WWUS54 KMRX 210447 RRA
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 PM CST THU FEB 20 2014
TNC007-115-153-210515-
/O.CON.KMRX.SV.W.0004.000000T0000Z-140221T0515Z/
SEQUATCHIE TN-BLEDSOE TN-MARION TN-
1047 PM CST THU FEB 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR MARION...BLEDSOE AND SEQUATCHIE COUNTIES...
AT 1043 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF CAGLE TO ORME...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF MCMINNVILLE TO 9
MILES NORTHWEST OF BRIDGEPORT...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JASPER...DUNLAP...PIKEVILLE...SOUTH PITTSBURG...WHITWELL...GRIFFITH
CREEK...HALETOWN (GUILD)...CAGLE...MARTIN SPRINGS...OLD
CUMBERLAND...CARTWRIGHT...POWELLS CROSSROADS...PALIO...MOUNT
CREST...LONE OAK...BRAYTON AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3529 8571 3533 8556 3538 8550 3554 8560
3557 8543 3577 8525 3577 8492 3557 8511
3554 8510 3550 8514 3547 8512 3545 8517
3516 8538 3506 8537 3500 8544 3498 8548
TIME...MOT...LOC 0447Z 244DEG 44KT 3561 8558 3505 8577
$$
DGS072
WWUS54 KMRX 210502
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1102 PM CST THU FEB 20 2014
TNC007-115-153-210515-
/O.CON.KMRX.SV.W.0004.000000T0000Z-140221T0515Z/
SEQUATCHIE TN-BLEDSOE TN-MARION TN-
1102 PM CST THU FEB 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR MARION...BLEDSOE AND SEQUATCHIE COUNTIES...
AT 1057 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OLD CUMBERLAND TO
ORME...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF PIKEVILLE TO 6
MILES NORTHWEST OF BRIDGEPORT...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JASPER...DUNLAP...PIKEVILLE...WHITWELL...MOUNT CREST...PALIO...
CARTWRIGHT...MARTIN SPRINGS...HALETOWN (GUILD)...POWELLS
CROSSROADS...BRAYTON...MELVINE AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
3529 8571 3533 8556 3538 8550 3554 8560
3557 8543 3577 8525 3577 8492 3557 8511
3554 8510 3550 8514 3547 8512 3545 8517
3516 8538 3506 8537 3500 8544 3498 8548
TIME...MOT...LOC 0502Z 242DEG 50KT 3559 8529 3504 8572
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:17 PM CST, 2 hours earlier.
Area forecast discussion, Feb 20, 8:17 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST THU FEB 20 2014
.DISCUSSION...LINE OF STRONG TO SEVERE STORMS IS APPROACHING ON
SCHEDULE. SHOULD MOVE INTO OUR WESTERN AREAS SHORTLY BEFORE
MIDNIGHT...THEN IS EXPECTED TO PROGRESS EAST AND EXIT BY AROUND 4
OR 5 AM. STILL LOOKS LIKE DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE AND HAIL MAY
OCCUR AS WELL. CURRENT FORECAST FOR TONIGHT GENERALLY APPEARS TO BE
ON TRACK...SO WILL JUST ADJUST HOURLY TEMPS AND DEW POINTS IN THE
DATABASE AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 45 59 33 66 38 / 90 20 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 47 57 32 63 36 / 100 40 0 0 10
OAK RIDGE, TN 45 57 32 61 36 / 90 30 0 0 10
TRI CITIES AIRPORT, TN 48 55 25 59 32 / 100 50 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...WISE.
&&
LWHazardous weather outlook, Feb 20, 3:46 AM CST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 446 AM EST THU FEB 20 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TONIGHT... A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY. IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH TONIGHT DUE TO THE RISK OF SEVERE WEATHER.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:21 PM CST | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 54 min |
| Feb 20, 11:06 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 54 min |
| Feb 20, 11:10 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Roane, Scott | 65 min |
| Feb 20, 11:15 PM CST | Severe Thunderstorm Warning | MRX | Marion | 15 min |
| Feb 20, 11:53 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane | 67 min |
| Feb 20, 11:54 PM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Rhea | 51 min |
| Feb 21, 12:00 AM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 60 min |
| Feb 21, 12:36 AM CST | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 39 min |
| Feb 21, 12:39 AM CST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 66 min |
| Feb 21, 12:58 AM CST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 47 min |
| Feb 21, 1:16 AM CST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins, Sullivan | 44 min |
| Feb 21, 1:34 AM CST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more | 56 min |
| Feb 21, 2:08 AM CST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 52 min |
| Feb 21, 2:14 AM CST | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Unicoi, Washington | 61 min |
| Feb 21, 2:58 AM CST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.